Indiana, 2014Flash Flooding in Indiana, August 23, 2014
August 23, 2014 · NWS LOT · 2 events in 1 county or zone
A line of thunderstorms briefly intensified over northwest Indiana producing torrential rain that resulted in localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms briefly intensified over northwest Indiana producing torrential rain that resulted in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:04 PM CST, 11 minutes earlier.
Area forecast discussion, Aug 23, 2:04 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT SAT AUG 23 2014
.MESOSCALE DISCUSSION...
115 PM CDT
LINE OF STORMS IS MOVING EAST INTO THE CHICAGOLAND AREA EARLY THIS
AFTERNOON. WHILE THIS HAS SHOWN A GRADUAL WEAKENING
TREND WITH LESS LIGHTNING...DESTABILIZATION ACROSS NORTHWEST
IN...EASTERN IL...AND INTO THE SOUTH CHICAGO METRO THE PAST FEW
HOURS SHOULD AID IN THE ACTIVITY TO AT LEAST PERSIST WITH HEAVY
RAINFALL RATES. IN ADDITION...CONVERGENCE FROM THE SYSTEM OUTFLOW
AND THE LAKE BREEZE HAS ALREADY FIRED A FEW ADDITIONAL CELLS AND
THAT WILL LIKELY CONTINUE TO OCCUR IN SUBURBAN AREAS THROUGH 2-3
PM. THE AREA OF STORMS ALSO SHOULD FURTHER SLOW AS IT RUNS INTO
THE MARINE LAYER. THIS MAY CAUSE HEAVY RAINFALL RATES TO PERSIST
OVER THE SAME URBAN AREAS FOR A WHILE...INCLUDING THOSE THAT WERE
HIT HARD LATE THURSDAY NIGHT. WILL BE MONITORING CLOSELY. SEVERE
THREAT APPEARS MINIMAL...WITH MAINLY THE FAR SOUTHEAST CWA BEING
THE ONE AREA THAT COULD SEE AN ISOLATED FLARE UP TO THAT LEVEL.
NOW THAT AREAS HAVE BEEN RAIN COOLED...WILL ADJUST TEMPERATURES
CONSIDERABLY DOWNWARD THE REST OF THE AFTERNOON.
MTF
&&
.DISCUSSION...
959 AM CDT
THE FORECAST HAS BEEN UPDATED TO REFLECT GREATER CLOUD COVER
AREAWIDE AND HIGHER POPS ACROSS MAINLY NORTH CENTRAL ILLINOIS
DURING THE EARLY-MID AFTERNOON.
A BROAD MESOSCALE CONVECTIVE SYSTEM WITH A LINE OF STORMS ON ITS
FRONT EDGE IS CURRENTLY ADVANCING EAST OVER THE MISSISSIPPI
RIVER AND FAR WESTERN ILLINOIS. THIS CONTINUES TO HOLD TOGETHER
WELL WITH ONLY SUBTLE CLOUD TOP WARMING AND NO FADE IN LIGHTNING
ACTIVITY OVER THE PAST COUPLE HOURS. THIS COMPLEX HAS BEEN ONGOING
FOR OVER NINE HOURS SO NOT SURPRISED TO SEE THAT THE RADAR LOOP
INDICATES THE LIKELY PRESENCE OF A CONVECTIVELY-INDUCED VORTICITY
MAXIMUM /MCV/ IN FAR EASTERN IA. THIS WITH A COLD POOL IS HELPING
TO USHER PUSH THE STORMS MORE EASTWARD THAN THE NORTHEAST MOVEMENT
OF THE PARENT SHORTWAVE WOULD INDICATE. DESPITE WHAT SHOULD BE A
GRADUAL FACE INTO THE EARLY AFTERNOON WITH THE UPPER SUPPORT
MOVING NORTHEAST AND A DECAYING LOW-LEVEL JET PER PROFILERS...2.2
INCH PWAT AIR /99TH PERCENTILE/ AHEAD OF THE MCV WILL LIKELY
SUPPORT SHOWERS AND SOME STORMS INTO NORTH CENTRAL ILLINOIS
BETWEEN NOON AND 3 PM. STILL SEEING SOME EMBEDDED HOURLY PRECIP
REPORTS OF A HALF TO ONE INCH WITH THIS...AND SOME OF THIS
EFFICIENCY COULD CERTAINLY OCCUR ALONG AND WEST OF I-39 DURING THE
EARLY AFTERNOON.
UNDER THE INFLUENCE OF WEAK UPPER LEVEL FLOW...THE MCV IS
FORECAST BY THE RAP AND NAM TO CONTINUE TO SLOW AS IT MOVES INTO
NORTH CENTRAL IL. DESTABILIZATION AHEAD OF IT MAY SUPPORT
ISOLATED OR SCATTERED SHOWERS/STORMS LATER THIS AFTERNOON FURTHER
EAST TOWARD CHICAGO AND THE I-57 CORRIDOR INTO NORTHWEST
INDIANA...BUT CONFIDENCE ON THIS IS LOW AS ANVIL SHIELD WILL
INHIBIT THE RATE OF WARMTH...WITH MOST GUIDANCE INDICATING THE
PRESENCE OF A CAP AND LOW-LEVEL FLOW OFF THE LAKE IN FAR NORTHEAST
IL.
MINOR TWEAKS MADE TO HOURLY TEMPERATURES AND DEW POINTS.
MTF
//PREV DISCUSSION...
327 AM...FORECAST CONCERNS INCLUDE THUNDERSTORM CHANCES/TIMING
THROUGH THE PERIOD ALONG WITH HIGH TEMPERATURES/HEAT INDICES
THROUGH MONDAY.
AREAS OF FOG CONTINUE TO DEVELOP WITH VISIBILITIES DROPPING UNDER
1SM IN A FEW LOCATIONS. NOT EXPECTING WIDESPREAD DENSE FOG THIS
MORNING BUT WILL NEED TO MONITOR OBS OVER THE NEXT FEW HOURS. THE
FOG WILL LIFT THIS MORNING BUT WITH LITTLE CHANGE TO THE AIRMASS
FOG WILL BE POSSIBLE AGAIN TONIGHT INTO SUNDAY MORNING.
A FEW SHOWERS DEVELOPED ACROSS NORTHERN LAKE COUNTY IN NORTHEAST
IL LATE FRIDAY EVENING AND PERSISTED FOR A FEW HOURS BEFORE
DISSIPATING. OTHERWISE...CONVECTION HAS BEEN FOCUSED FURTHER WEST
EARLY THIS MORNING IN THE VICINITY OF THE LOW LEVEL JET. SOME OF
THIS ACTIVITY OVER EASTERN IA MAY ARRIVE ACROSS THE WESTERN CWA
LATER THIS MORNING...LIKELY IN A DECAYING FORM. BUT OTHER THAN AN
ISOLATED SHOWER...EXPECT THE NEXT SEVERAL HOURS TO BE MAINLY DRY.
CONFIDENCE REGARDING THUNDERSTORM CHANCES THIS AFTERNOON INTO
THIS EVENING IS LOW THOUGH THERE IS SOME CONSENSUS FOR DEVELOPMENT
BY EARLY AFTERNOON ACROSS WESTERN/NORTHWEST IL FROM REMNANTS OF
CONVECTION OVER EASTERN NEBRASKA/WESTERN IA. HOW FAR IT CONTINUES
EAST OR NORTHEAST BEFORE WEAKENING IS ANOTHER UNCERTAINTY. MADE NO
SIGNIFICANT CHANGES FOR TODAY MAINTAINING 30-40 POPS. TRENDS WILL
NEED TO BE MONITORED THRU THE MORNING. DEWPOINTS IN THE 70S AND
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES WILL LEAD TO VERY
HEAVY RAIN WITH ANY THUNDERSTORMS THAT DO DEVELOP AND POSSIBLY
FLASH FLOODING...ESPECIALLY IF THE RAIN FALLS OVER HARDER HIT
AREAS FROM FRIDAY MORNING.
THE UPPER RIDGE THEN BUILDS ACROSS THE AREA TONIGHT AND SUNDAY AND
PRECIP CHANCES LOOK BELOW MENTIONABLE FROM LATE TONIGHT THROUGH
MONDAY MORNING. CAN/T COMPLETELY RULE OUT SOME ISOLATED ACTIVITY...
IN PARTICULAR ON A LAKE BREEZE SUNDAY AFTERNOON. A FRONTAL
BOUNDARY WILL MOVE ACROSS THE UPPER MIDWEST SUNDAY NIGHT INTO
MONDAY WITH SOME DIFFERENCES AS TO HOW FAR SOUTH THIS BOUNDARY
WILL SETTLE MONDAY AFTERNOON INTO MONDAY NIGHT. THIS WOULD LIKELY
BE THE NEXT CHANCE OF THUNDERSTORMS WITH THE GEM/ECMWF BOTH
PUSHING THE FRONT THROUGH MUCH OF THE CWA BY TUESDAY MORNING. THIS
BOUNDARY THEN MEANDERS NEAR THE IL/WI BORDER INTO THURSDAY WITH
THE POSSIBILITY OF A PROLONGED UNSETTLED PATTERN ACROSS THE AREA.
CLOUD COVER/CONVECTION TODAY WILL LIKELY KEEP TEMPS IN THE 80S...
THOUGH WITH THE URBAN AREAS STARTING FROM LOWER/MID 70S...ANY
LONGER PERIOD OF SUNSHINE TODAY COULD ALLOW A FEW PLACES TO TAG
90. TEMPS WILL WARM A FEW DEGREES SUNDAY BUT SOUTHEASTERLY WINDS
WILL KEEP THE LAKESHORE COOLER. MONDAY LOOKS TO BE THE BEST
CHANCE FOR TEMPS INTO THE LOWER 90S CWA WIDE BUT WILL BE DEPENDENT
ON CLOUD COVER AND TIMING/ARRIVAL OF ANY PRECIP. DEWPOINTS MAY
LOWER A FEW DEGREES...BACK INTO THE MID/UPPER 60S ACROSS PARTS OF
THE AREA SUNDAY. HEAT INDICES COULD RANGE FROM LOWER/MID 90S TO
100-105 FAR SOUTHWEST. DEWPOINTS THEN BACK INTO THE 70S EVERYWHERE
MONDAY WITH HEAT INDICES CLOSER TO 100-105 MOST AREAS WITH STILL
THE POTENTIAL TO REACH HEAT ADVISORY CRITERIA ACROSS THE FAR
SOUTHERN CWA MONDAY AFTERNOON. CMS
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 20Z...
* RAIN WITH THE CHANCE FOR A WIDELY SCATTERED LIGHTNING STRIKE
THROUGH 21Z...THEN A SMALL CHANCE FOR ISOLATED SHRA/TSRA THROUGH
THIS EVE.
* EAST-NORTHEAST WINDS EASING IN SPEED THROUGH LATE AFTERNOON BUT
REMAINING EASTERLY IN DIRECTION.
* POTENTIAL FOR IFR CIGS AND/OR VISIBILITY TONIGHT INTO SUNDAY
MORNING.
* LAKE BREEZE TURNING WINDS EASTERLY AROUND OR POSSIBLY ABOVE 10
KT SUNDAY.
//DISCUSSION...UPDATED 20Z...
LINE OF STORMS HAS MOVED EAST-SOUTHEAST OF ORD AND MDW WITH
STRATIFORM RAIN TO CONTINUE THROUGH 21Z. CLOUD-TO-GROUND LIGHTNING
DENSITY IN THIS HAS BEEN VERY SPARSE SO HAVE OPTED NOT TO MENTION
TSRA BEYOND 20Z. EASTERLY WINDS HAVE OCCASIONALLY GUSTED ON THE
BACKSIDE OF THE STORMS AND SHOULD SEE A SLOW EASE IN SPEED. THE
RAINFALL ALONG WITH DIMINISHING WIND SPEED GOING TO THIS
EVE...LIKELY WILL LEAD TO BETTER POTENTIAL FOR FOG AND/OR STRATUS.
PREV DISCUSSION...UPDATED 18Z...
AREA OF SHOWERS AND STORMS CONTINUES TO MOVE EASTWARD WITH A SLOW
WANING TREND...ESPECIALLY IN PART OF THE SEGMENT JUST UPSTREAM OF
ORD AND MDW. WHILE THAT IS THE CASE...INCREASED CONVERGENCE
BETWEEN THE OUTFLOW AND THE LAKE BREEZE IN UNCAPPED AIR WILL
LIKELY SPARK MORE STORMS. THIS ALSO COULD EXTEND THE TSRA TIMING.
SO FEEL COMFORTABLE WITH THE TSRA STILL INDICATED IN THE
CHICAGOLAND TAFS. STRATIFORM RAIN BEHIND THIS WILL LIKELY BE
ACCOMPANIED WITH MVFR CONDITIONS. SCATTERED SHOWERS AND STORMS ARE
POSSIBLE BEHIND THIS DURING THE LATTER HALF OF THE AFTERNOON INTO
THE EVENING IN THE CONTINUED MOISTURE RICH AIR MASS.
THE WIND DIRECTION WILL LIKELY TURN SOUTHWEST AS THE STORMS
PASS...AS ALL OBSERVATIONS SITES HAVE INDICATED THAT UPSTREAM AND
RADAR SHOW WELL-DEFINED OUTFLOW. THE SPEED OF THE OUTFLOW HAS
SLOWED SOME...SO THE DEGREE OF GUSTS AT CHICAGOLAND TAF SITES IS
EXPECTED TO BE LESS THAN 30 KT. THE WIND DIRECTION BEHIND THE
INITIAL PUSH OF STORMS MAY BECOME VARIABLE...BUT IS ANTICIPATED TO
TURN EAST OR SOUTHEAST BASED ON THE SYNOPTIC FLOW AND CLIMATOLOGY
FOR POST-THUNDERSTORM WINDS AT ORD.
THE MOISTURE IN THE LOW-LEVELS AIDED BY RAIN EARLY THIS AFTERNOON
WILL SET THE STAGE ONCE AGAIN FOR FOG AND LOW CIGS
TONIGHT...HOWEVER THE COVERAGE OF THIS IS DIFFICULT TO DETERMINE
AT THIS TIME.
A LAKE BREEZE LOOKS LIKELY ON SUNDAY AFTERNOON INTO NORTHEAST
ILLINOIS THAT WILL PROBABLY REACH BOTH ORD AND MDW.
//ORD AND MDW CONFIDENCE...UPDATED 20Z...
* HIGH IN RAIN END TIME. LOW IN WHETHER ANYMORE SHRA/TSRA WILL
OCCUR THROUGH THIS EVE.
* MEDIUM IN WIND DIRECTION AND SPEED THROUGH EARLY THIS EVE.
* MEDIUM IN SOME FORM OF IFR RESTRICTION LATE TONIGHT INTO EARLY
SUNDAY MORNING. LOW ON WHETHER FOG AND/OR CIG.
//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...
SUNDAY NIGHT...MVFR POSSIBLE.
MONDAY THROUGH THURSDAY...PERIODIC CHANCES FOR SHRA/TSRA WITH
OCCASIONAL MVFR.
FRIDAY...VFR WITH SLIGHT CHANCE TSRA.
MTF
&&
.MARINE...
153 PM CDT
RELATIVELY LIGHT WINDS ARE IN PLACE THIS AFTERNOON AS A WEAK
PRESSURE GRADIENT IS IN PLACE ACROSS THE REGION. WINDS WILL BEGIN TO
FRESHEN UP SLIGHTLY TONIGHT AND VEER TO THE SOUTHEAST AS BROAD AREA
OF LOW PRESSURE OVER THE PLAINS BEGINS TO CONSOLIDATE AND DEEPEN AS
IT LIFTS TOWARDS THE CANADIAN PRAIRIES. THIS LOW WILL DRAG A WEAK
COLD FRONT SOUTH ACROSS LAKE MICHIGAN LATE TUESDAY INTO WEDNESDAY
WITH WINDS TURNING TO THE NORTH BEHIND THROUGH THE REMAINDER OF THE
WEEK.
BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 3 PM
SATURDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Aug 23, 10:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT SAT AUG 23 2014
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1100 AM CDT SAT AUG 23 2014 /1200 PM EDT SAT AUG 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME COULD PRODUCE:
TORRENTIAL RAINFALL AND FLASH FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING.
WIND GUSTS OVER 40 MPH.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WITH SOME SPORADIC GUSTY WINDS AND VERY
HEAVY RAINFALL WILL OCCUR ACROSS NORTH CENTRAL ILLINOIS EARLY
THIS AFTERNOON AND BE POSSIBLE ACROSS NORTHEAST ILLINOIS AND
NORTHWEST INDIANA THROUGH THE EVENING.
DISCUSSION:
AN AREAS OF STORMS WILL MOVE EASTWARD ACROSS NORTH CENTRAL
ILLINOIS EARLY THIS AFTERNOON. WITH VERY HUMID AIR AHEAD OF
THIS...AT LEAST SCATTERED STORMS SHOULD CONTINUE INTO PARTS OF
NORTHEAST ILLINOIS AND POSSIBLY NORTHWEST INDIANA LATER THIS
AFTERNOON. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE
TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH
FLOODING.
FLOODING WILL CONTINUE ALONG PORTIONS OF THE DUPAGE AND MAZON
RIVERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
FRIDAY. HEAVY RAIN AND FLASH FLOODING WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP.
HEAT INDICES COULD EXCEED 100 DEGREES SUNDAY AND MONDAY
AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
RAINFALL MEASUREMENTS ARE APPRECIATED.
&&
LMZ740>745-241600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1100 AM CDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AREAS OF DENSE FOG ARE POSSIBLE...PRIMARILY ALONG THE ILLINOIS
NEARSHORE EARLY THIS AFTERNOON.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1100 AM CDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS MAINLY ACROSS SOUTHERN
PORTIONS OF THE LAKE THIS AFTERNOON AND CENTRAL AND SOUTHERN
PORTIONS OF THE LAKE TONIGHT.
PATCHY DENSE FOG IS POSSIBLE...ESPECIALLY OVER WESTERN PORTIONS OF
THE LAKE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY.
&&
MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Local storm report, Aug 23, 1:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
214 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN ROLLING MEADOWS 42.08N 88.03W
08/23/2014 U0.00 INCH COOK IL PUBLIC
ESTIMATED 1.32 INCH RAIN FALL PER HOUR.
&&
CLocal storm report, Aug 23, 1:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HEAVY RAIN DES PLAINES 42.03N 87.90W
08/23/2014 M1.20 INCH COOK IL TRAINED SPOTTER
1.2 INCHES IN APPROX 10 MINUTES NEAR RAND ROAD AND THOMAS
AVE.
&&
BMDLocal storm report, Aug 23, 1:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
218 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HEAVY RAIN CRYSTAL LAKE 42.23N 88.33W
08/23/2014 M1.48 INCH MCHENRY IL AMATEUR RADIO
NEAR WALKUP AND CRYSTAL SPRINGS ROAD.
&&
CLocal storm report, Aug 23, 1:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
229 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM FLOOD ROMEOVILLE 41.65N 88.09W
08/23/2014 WILL IL NWS EMPLOYEE
ROUTE 53 IS NEARLY IMPASSABLE IN A COUPLE AREAS INCLUDING
NEAR LEWIS UNIVERSITY AND NEAR ROMEOVILLE H.S.
&&
BMDLocal storm report, Aug 23, 1:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
252 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM MARINE TSTM WIND 4 NE CHICAGO 41.92N 87.57W
08/23/2014 M49 MPH LMZ741 IL C-MAN STATION
WINDS GUSTED OVER 34 KT FOR 10 MINUTES...PEAKING AT 43
KT.
&&
BMDLocal storm report, Aug 23, 1:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
257 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HEAVY RAIN 1 N NORRIDGE 41.98N 87.82W
08/23/2014 M1.02 INCH COOK IL BROADCAST MEDIA
ALSO BACKYARDS WITH MINOR FLOODING.
&&
CFlash Flood, Lake
- When
- August 23, 2:15 PM CST to 8:30 PM CST
- Where
- Lake County, 0.59 mi SE of Dyer to 0.76 mi SE of Dyer
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.495, -87.521
Multiple cars stalled on flooded roadways in Dyer. A USGS River Gage measured 3.65 inches of rain.
Flash Flood, Lake
- When
- August 23, 2:40 PM CST to 8:30 PM CST
- Where
- Lake County, 1 mi SSW of Schererville to 1.01 mi NNW of Lake Hills
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.486, -87.454
A car become stranded on a flooded roadway in Schererville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014EF1 · 5 events
- Flash Flood and Hail in South Dakota, August 23 to 24, 2014$23,000 · 1 in hail · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 23, 2014$18,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
- Damaging Winds in North Carolina, August 23, 2014$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540349, 540350.